Advertisement

Numerische Mathematik

, Volume 140, Issue 3, pp 555–592 | Cite as

Minimal numerical differentiation formulas

  • Oleg Davydov
  • Robert Schaback
Article
  • 80 Downloads

Abstract

We investigate numerical differentiation formulas on irregular centers in two or more variables that are exact for polynomials of a given order and minimize an absolute seminorm of the weight vector. Error bounds are given in terms of a growth function that carries the information about the geometry of the centers. Specific forms of weighted \(\ell _1\) and weighted least squares minimization are proposed that produce numerical differentiation formulas with particularly good performance in numerical experiments. The results are of interest in particular for meshless generalized finite difference methods as they provide a consistency error analysis for such methods.

Mathematics Subject Classification

65D25 

References

  1. 1.
    Adams, R., Fournier, J.: Sobolev Spaces, 2nd edn. Academic Press, Amsterdam (2003)zbMATHGoogle Scholar
  2. 2.
    Bauer, F.L., Stoer, J., Witzgall, C.: Absolute and monotonic norms. Numer. Math. 3(1), 257–264 (1961)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Beatson, R., Davydov, O., Levesley, J.: Error bounds for anisotropic RBF interpolation. J. Approx. Theory 162, 512–527 (2010)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Benito, J., Ureña, F., Gavete, L., Alvarez, R.: An h-adaptive method in the generalized finite differences. Comput. Methods Appl. Mech. Eng. 192(5–6), 735–759 (2003)CrossRefGoogle Scholar
  5. 5.
    Caliari, M., Marchi, S.D., Vianello, M.: Bivariate polynomial interpolation on the square at new nodal sets. Appl. Math. Comput. 165(2), 261–274 (2005)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Ciarlet, P.G., Raviart, P.A.: General lagrange and hermite interpolation in RN with applications to finite element methods. Arch. Ration. Mech. Anal. 46(3), 177–199 (1972)CrossRefGoogle Scholar
  7. 7.
    Conn, A.R., Scheinberg, K., Vicente, L.N.: Geometry of sample sets in derivative-free optimization: polynomial regression and underdetermined interpolation. IMA J. Numer. Anal. 28(4), 721–748 (2008)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Davydov, O.: On the approximation power of local least squares polynomials. In: Levesley, J., Anderson, I.J., Mason, J.C. (eds.) Algorithms for Approximation IV, pp. 346–353. University of Huddersfield, Huddersfield (2002)Google Scholar
  9. 9.
    Davydov, O.: Error bound for radial basis interpolation in terms of a growth function. In: Cohen, A., Merrien, J.L., Schumaker, L.L. (eds.) Curve and Surface Fitting: Avignon 2006, pp. 121–130. Nashboro Press, Brentwood (2007)Google Scholar
  10. 10.
    Davydov, O., Oanh, D.T.: Adaptive meshless centres and RBF stencils for Poisson equation. J. Comput. Phys. 230, 287–304 (2011)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Davydov, O., Oanh, D.T.: On the optimal shape parameter for Gaussian radial basis function finite difference approximation of the Poisson equation. Comput. Math. Appl. 62, 2143–2161 (2011)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Davydov, O., Prasiswa, J., Reif, U.: Two-stage approximation methods with extended B-splines. Math. Comput. 83, 809–833 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Davydov, O., Schaback, R.: Error bounds for kernel-based numerical differentiation. Numer. Math. 132(2), 243–269 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Davydov, O., Schaback, R.: Optimal stencils in Sobolev spaces. IMA J. Numer. Anal.  https://doi.org/10.1093/imanum/drx076
  15. 15.
    Davydov, O., Zeilfelder, F.: Scattered data fitting by direct extension of local polynomials to bivariate splines. Adv. Comput. Math. 21(3–4), 223–271 (2004)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Fasshauer, G.F.: Meshfree Approximation Methods with MATLAB, volume 6 of Interdisciplinary Mathematical Sciences. World Scientific Publishers, Singapore (2007)CrossRefGoogle Scholar
  17. 17.
    Fornberg, B., Flyer, N.: A Primer on Radial Basis Functions with Applications to the Geosciences. Society for Industrial and Applied Mathematics, Philadelphia (2015)CrossRefGoogle Scholar
  18. 18.
    Foucart, S., Rauhut, H.: A Mathematical Introduction to Compressive Sensing. Birkhäuser, Basel (2013)CrossRefGoogle Scholar
  19. 19.
    Jetter, K., Stöckler, J., Ward, J.: Error estimates for scattered data interpolation on spheres. Math. Comput. 68, 733–747 (1999)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Liszka, T., Orkisz, J.: The finite difference method at arbitrary irregular grids and its application in applied mechanics. Comput. Struct. 11, 83–95 (1980)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Oanh, D.T., Davydov, O., Phu, H.X.: Adaptive RBF-FD method for elliptic problems with point singularities in 2D. Appl. Math. Comput. 313, 474–497 (2017)MathSciNetGoogle Scholar
  22. 22.
    Ostermann, I., Kuhnert, J., Kolymbas, D., Chen, C.-H., Polymerou, I., Šmilauer, V., Vrettos, C., Chen, D.: Meshfree generalized finite difference methods in soil mechanics—part I: theory. GEM Int. J. Geomath. 4(2), 167–184 (2013)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Schaback, R.: Error analysis of nodal meshless methods. In: Griebel, M., Schweitzer, M.A. (eds.) Meshfree Methods for Partial Differential Equations VIII, pp. 117–143. Springer, Berlin (2017)CrossRefGoogle Scholar
  24. 24.
    Seibold, B.: M-Matrices in Meshless Finite Difference Methods. Dissertation, University of Kaiserslautern (2006)Google Scholar
  25. 25.
    Seibold, B.: Minimal positive stencils in meshfree finite difference methods for the Poisson equation. Comput. Methods Appl. Mech. Eng. 198(3–4), 592–601 (2008)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Seibold, B.: Performance of algebraic multigrid methods for non-symmetric matrices arising in particle methods. Numer. Linear Algebra Appl. 17, 433–451 (2010)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Stetter, H.J.: Analysis of Discretization Methods for Ordinary Differential Equations. Springer, New York (1973)CrossRefGoogle Scholar
  28. 28.
    Stewart, G.: Matrix Algorithms. SIAM, Philadelphia (1998)CrossRefGoogle Scholar
  29. 29.
    Wendland, H.: Scattered Data Approximation. Cambridge University Press, Cambridge (2005)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of GiessenGiessenGermany
  2. 2.Institut für Numerische und Angewandte MathematikUniversität GöttingenGöttingenGermany

Personalised recommendations